Acetaminophen was found to significantly reduce the degree and severity of postoperative shivering in patients undergoing gynecologic surgery. The findings come from a new study presented at the Anesthesiology 2017 meeting.
Shivering is known to occur postoperatively in up to half of patients and can cause significant pain and discomfort. “Postoperative shivering can put a strain on the cardiovascular system, therefore we need to prevent it, especially in patients with cardiopulmonary risk,” said Takahiro Tadokoro, MD, lead researcher of the study and anesthesiologist at the University of the Ryukyus, Japan. Previous research has speculated the cause of postanesthetic shivering to be perioperative hypothermia, due to anesthetic-induced inhibition of thermoregulation.
A total of 37 patients scheduled for gynecologic surgery were randomly assigned to receive either intravenous acetaminophen (15mg/kg) or placebo following general anesthesia. Results showed that 22.2% vs. 73.7% experienced shivering postoperative in the acetaminophen and placebo groups, respectively.
It was also noted that the severity of shivering was significantly lower in the acetaminophen group. Body temperature was significantly lower among patients who received acetaminophen vs. placebo 30 minutes after researchers started their postoperative observation.
Acetaminophen is being used more frequently perioperatively as an alternate to opioids as it is generally safe. The researchers state that this is the first study to test its effects on shivering prevention. “We believe our findings can be widely applicable, as acetaminophen is a relatively safe drug and commonly used,” said Dr. Tadokoro.
For more information visit ASAHQ.org.